Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 287, NWS Wichita, KS

September 10, 2003Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 10, 2003, 9:02 PM CDT for Lincoln County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 9:02 PM CDT (02:02 UTC)
Expired
Sep 10, 2003, 10:00 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 133 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 7:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 110202
SVRICT
KSC105-110300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 1000 PM CDT.

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF ASH GROVE...OR ABOUT 12
  MILES NORTHWEST OF LINCOLN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF LINCOLN COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 1000 PM CDT.

LAT...LON 3918 9847 3901 9835 3909 9801 3921 9812

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:40 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 10, 3:40 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT WED SEP 10 2003

MAIN FCST CONCERNS INVOLVE SVR WX POTENTIAL THIS EVE IN CNTRL KS,
AND HEAVY RAINFALL/FLOODING POTENTIAL OVERNIGHT INTO THURSDAY ACROSS
THE FCST AREA.

TONIGHT: A FEW DISCREET SUPERCELLS PSBL IN CNTRL KS AND WWRD EARLY
THIS EVE, IF SUFFICIENT LOW LVL CONVERGENCE CAN DEVELOP. MORE
WIDESPREAD CONVECTION SHOULD EVOLVE LATER TONIGHT AS UPPER LEVEL
DIVERGENCE STRENGTHENS OVER CNTRL/S-CNTRL KS IN THE RIGHT REAR QUAD
OF THE UPPER JET. THE MEAN 0-6KM WINDS SHOULD BECOME NEARLY PARALLEL
TO THE FRONTAL SFC, AND WITH K INDICES IN THE LOWER 40S ALONG WITH A
45 KNOT SRLY LOW LVL JET, HEAVY RAINFALL/FLOODING WL BECOME PSBL IN
CNTRL SXNS. NCEP HAS CNTRL/S-CNTRL KS/FLINT HILLS IN THE EXCESSIVE
RAINFALL POTENTIAL AREA TONIGHT INTO THURS AND WL ISSUE A FLOOD
WATCH FOR THESE AREAS TONIGHT INTO THURS AM.

THURS: THE LOW LEVEL FRONTAL BOUNDARY WILL VERY SLOWLY ADVANCE INTO
THE FLINT HILLS, WITH THE ETA CONTINUING TO SHOW GOOD UPPER
DIVERGENCE. WL CONTINUE HIGH CHANCE OF SHOWERS/T-STORMS MNLY FM THE
I 135 CORRIDOR EWD. LOOKS LIKE A COOLER AND DAMP DAY FOR MUCH OF THE
AREA. PARTIAL CLEARING MAY WORK INTO THE RSL/GBD AREAS LATE VIA SOME
ISENTROPIC DOWNGLIDE.

THURS NIGHT-SAT: THE FCST DURG THIS PD WL BE STRONGLY CONTINGENT ON
HOW THE UPPER LOW COMING OUT OF THE CNTRL ROCKIES EVOLVES. BIG
DIFFERENCES BETWEEN HOW THE GFS AND ETA HANDLE THIS, WITH THE
ETA/NGM SHOWG THIS SYSTEM CUTTING OFF FM THE NRN STREAM, WHILE THE
GFS DOES NOT. NCEP HAS LEANED MORE TOWARD THE ETA DUE TO BLOCKINESS
OF THE UPPER PATTERN DOWNSTREAM. ATTM, WL KEEP HIGH POPS IN SERN KS
THURS NIGHT, THEN TAPERING TO CHANCE POPS FRIDAY WITH THE POTENTIAL
EXISTING FOR THE UPR LOW TO BE CUT OFF OVER THE SRN PLAINS. DID NOT
MAKE SIG CHANGES TO SAT FCST ATTM, WITH NEXT COLD FRONT DUE SOMETIME
LATE SAT OR SAT NIGHT.

SUN-WED:
ONE UPPER TROF AXIS WL EXIT THE CNTRL PLAINS TO THE EAST SUNDAY.
ADDITIONAL UPPER TROFFING WL AFFECT WRN CANADA AND THE PACIFIC
NW/NRN ROCKIES MON-WED. THE SFC RIDGE AXIS SHOULD GRADUALLY MOVE
EAST OUT OF KS, WHILE LEE TROFFING BECOMES PREDOMINANT. THIS WL LEAD
TO TEMPS GRADUALLY WARMING TO AROUND NORMAL BY TUES/WED. DRY WX
ANTICIPATED DURG THE PERIOD.

.ICT...
KS...FLOOD WATCH FOR TONIGHT THROUGH THURSDAY MORNING FOR ZONES
KSZ032>033...KSZ047>053...KSZ067>070...KSZ082>083...KSZ091>094...KSZ0
98.

JMC
Hazardous weather outlook, Sep 10, 11:52 AM CDT, 9 hours 10 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1152 AM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO CENTRAL KANSAS BY
LATE AFTERNOON OR EARLY THIS EVENING. INSTABILITY AND WIND SHEAR
PROFILES WILL BE FAVORABLE FOR SEVERE STORMS EARLY THIS EVENING,
MAINLY WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. ALTHOUGH
LARGE HAIL WILL BE THE MAIN RISK, A FEW SUPERCELL STORMS WITH
TORNADOES IS POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO MOVE OR DEVELOP FURTHER NORTHEAST
ACROSS THE REST OF CENTRAL KANSAS DURING THE LATE EVENING. WIND SHEAR
PROFILES ARE EXPECTED TO BECOME MORE FAVORABLE FOR A LINEAR TYPE
COMPLEX OF SEVERE STORMS, WITH THE MAIN RISK BEING DAMAGING WINDS
AND HAIL.

SHOWERS AND THUNDERSTORMS WILL REMAIN QUITE NUMEROUS OVERNIGHT.
ALTHOUGH THERE WILL REMAIN A RISK FOR A FEW SEVERE STORMS, THE
POTENTIAL FOR LOCALLY HEAVY RAINS WILL ALSO INCREASE ACROSS CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA
THROUGH SATURDAY.  THE THREAT OF ADDITIONAL SEVERE STORMS IS LOW.
HOWEVER THE SLOW MOVING FRONT WILL LIKELY PRODUCE LOCALLY HEAVY RAIN
ON THURSDAY AND THURSDAY NIGHT, MAINLY OVER THE AREA EAST OF I-35
AND WEST OF HIGHWAY 169.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING, MAINLY WEST
OF A MARION TO WICHITA TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

DARMOFAL/HOWERTON

In the hours before

Special weather statement, Sep 10, 8:12 PM CDT, 50 minutes before
KSZ032-047-110140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT WED SEP 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 921 HAS BEEN REPLACED WITH A NEW
SEVERE THUNDERSTORM WATCH NUMBER 923 EFFECTIVE UNTIL 1 AM CDT
THURSDAY, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON...RUSSELL.

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 10:03 PM CDTFlash Flood WarningICTLincoln6 hr
Sep 11, 4:55 AM CDTFlash Flood WarningICTHarvey, Sedgwick6 hr
Sep 11, 7:27 AM CDTFlash Flood WarningICTButler6 hr
Sep 11, 10:58 AM CDTFlash Flood WarningICTSedgwick2 hr
Sep 11, 12:55 PM CDTFlash Flood WarningICTButler3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.